Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter 
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
         
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


HIV, Cancer, TB
May 25, 2013

Hello Dr. Young,

I was born with HIV but i was diagnosed of it at the age of 20. i am currently on septrine, alluvia and truvada. Last year, I was diagnosed with cancer (lymphoma) and currently waiting for my 6th cycle (am being treated, chemotherapy by IV- drugs:CHOP-R). Am also on anti TB drugs and am supposed to take them for 8 months (currently on my fourth). I am writing because am seriously depressed, scared and am giving up. Been feeling this way since my 4th cycle. Despite my family's support, nothing seems to change my mind. I don't eat, fail to take my drugs (all of which are crushed for me) especially the ARVs (i fear to vomit and am nausiated all the time) and I have lost too much weight (3kgs now) and my CD4 count, which had never exceeded 100, is now 45. Do people with this combination of diseases survive? very confused. Please help me

Response from Dr. Young

Hello and thanks for posting.

Your confusion and depression is understandable. You've got several major health issues, all simultaneously.

Firstly, do know that people do indeed recover from HIV and lymphoma and TB.

Regarding your CD4 counts; since chemotherapy is known to suppress all white blood cell counts, I'd wonder if your absolute CD4 cell count is similarly suppressed- not because the medications for HIV aren't working, but rather because the entire population of WBCs is low. One way to determine this is to look at your CD4 percentages. Normally a CD4 count of 100 should have a percentage of roughly 7; an absolute count of 50 would be expected to have a percentage of about 3-4. My quick guess is that you'll find that your CD4% is actually higher than 4 and probably higher than 7. If this is the case, your immune system is actually recovering (though the absolute CD4 might be a poor measure at this particular time).

I'm curious which TB medications you're taking. Some have significant interactions with HIV protease inhibitors, like Alluvia (Kaletra). Do you have active TB or are you being treated for latent TB exposure? This affects the number and type of antibiotics you might be receiving.

Poor appetite (anorexia) is common among people who are chronically ill (including those with AIDS). Anorexia can also be a sign of depression. There are several medications that we use here to treat anorexia (megestrol and dronabinol) quite effectively.

Also, I'd ask you to discuss your mood symptoms with your care providers. Mood problems can be very challenging, but there are strategies and treatments that can definitely help.

So again, people do indeed survive this. It's a difficult road for you now, but know that your health can and will improve.

I hope this helps; stay in touch, BY


Previous
How long may Sustiva affect my mood
Next
Treatment in 3rd world Countries

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement